Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 394, NWS Morristown, TN

September 22, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 22, 2011, 4:22 PM EDT for 4 counties in Tennessee. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2011, 4:22 PM EDT (20:22 UTC)
Expired
Sep 22, 2011, 4:45 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, McMinn County, TN, Meigs County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:30 PM EDTTSTM WND DMG4 Wsw Charleston, TNDISPATCH REPORTED TREES DOWN AT 3187 CANDIES CREEK RIDGE ROAD...MCPHERSON ROAD...8011 EUREKA ROAD NORTHWEST...AND MOORE CIRCLE ROAD NORTHWEST.
Sep 22, 4:30 PM EDTTSTM WND DMGCharleston, TNTREE FELL ON A HOUSE. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS54 KMRX 222022
SVRMRX
TNC011-107-121-139-222045-
/O.NEW.KMRX.SV.W.0394.110922T2022Z-110922T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT THU SEP 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  WESTERN POLK COUNTY IN EAST TENNESSEE...

* UNTIL 445 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLEVELAND...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHARLESTON...CALHOUN...HILLSVIEW AND RICEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3543 8488 3545 8451 3510 8475 3516 8499
TIME...MOT...LOC 2022Z 187DEG 18KT 3525 8483

$$
2 follow-up statements
297 
WWUS54 KMRX 222032
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT THU SEP 22 2011

TNC011-107-121-139-222045-
/O.CON.KMRX.SV.W.0394.000000T0000Z-110922T2045Z/
BRADLEY TN-MCMINN TN-MEIGS TN-POLK TN-
432 PM EDT THU SEP 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WESTERN POLK...MEIGS...MCMINN AND BRADLEY COUNTIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHARLESTON...OR 8 MILES NORTH OF CLEVELAND...MOVING
NORTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HILLSVIEW AND RICEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3543 8488 3545 8451 3510 8475 3516 8499
TIME...MOT...LOC 2032Z 187DEG 18KT 3530 8482

$$
058 
WWUS54 KMRX 222047
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU SEP 22 2011

TNC011-107-121-139-222054-
/O.EXP.KMRX.SV.W.0394.000000T0000Z-110922T2045Z/
BRADLEY TN-MCMINN TN-MEIGS TN-POLK TN-
447 PM EDT THU SEP 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POLK...MEIGS...MCMINN
AND BRADLEY COUNTIES WILL EXPIRE AT 445 PM EDT...

THE STRONGEST PART OF THE SEVERE THUNDERSTORM THAT WAS AFFECTING THE 
AREA HAS MOVED LARGELY NORTH OF BRADLEY COUNTY BUT IS STILL TRACKING 
NORTH ACROSS PARTS OF MEIGS...RHEA AND MCMINN COUNTIES

LAT...LON 3543 8488 3545 8451 3510 8475 3516 8499
TIME...MOT...LOC 2044Z 187DEG 18KT 3536 8481

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:04 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 22, 3:04 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT THU SEP 22 2011

.SHORT TERM (TONIGHT THROUGH SATURDAY)...COLD FRONT REMAINS WEST OF
THE CUMBERLAND PLATEAU THIS EVENING. RELATIVELY HIGH DEW POINTS
ACROSS THE AREA EAST OF THE FRONT. THE AIRMASS HAS DESTABILIZED THIS
AFTERNOON. SCATTERED CONVECTION WILL CONTINUE INTO THE EVENING HOURS.
LEANED TOWARD WARMER OVERNIGHT TEMPERATURES EXPECTING FRONT TO CROSS
THE PLATEAU LATE. SOUTHWESTERLY FLOW ALOFT INCREASES TONIGHT AND FRIDAY
AS CUTTING OFF UPPER LOW DROPS TO NEAR CHICAGO. INCREASED FLOW WILL
HELP PUSH COLD FRONT THROUGH THE AREA EARLY FRIDAY. GOOD CHANCE OF
PRECIPITATION FRIDAY BUT BETTER COVERAGE EXPECTED IN MORE UNSTABLE
AIRMASS EAST OF THE MOUNTAINS AND ALSO POST FRONTAL NW OF THE AREA
ASSOCIATED WITH STRONGER UPPER JET AND LIFT. DEW POINTS BEGIN TO
FALL FRIDAY AFTERNOON AND CONTINUE TO DROP THROUGH THE PERIOD.
AIRMASS DRIES OUT FRIDAY NIGHT INTO SATURDAY. TEMPERATURES NEAR
NORMAL.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL LOW
TRACKS TO THE NORTH ON SATURDAY NIGHT AND SUNDAY...STILL SOME
UNCERTAINTY ON THE CENTER. FOLLOWED THE GFS FOR NOW WHICH WOULD KEEP
THE ACTIVITY NORTH OF THE CWA. SO KEEP ONLY SLIGHT CHANCE POPS FOR
SUNDAY. A FRONT TRACKS INTO THE AREA ON THE MONDAY AND TUESDAY TIME
FRAME. KEPT THE HIGHEST CHANCES FOR MONDAY WHEN THE DEEPEST MOISTURE
ARRIVES. DRIER WEATHER RETURNING ON WEDNESDAY AND THURSDAY. STAYED
NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  77  53  77  54 /  30  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  76  54  75  53 /  40  60  10  10  10
OAK RIDGE, TN                       64  74  52  74  52 /  40  50  10  10  10
TRI CITIES AIRPORT, TN              63  75  54  74  49 /  70  70  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Sep 22, 5:00 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU SEP 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU SEP 22 2011 /400 AM CDT THU SEP 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 22, 4:06 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT THU SEP 22 2011

TNZ083>085-099>101-222045-
BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-RHEA TN-WEST POLK TN-
406 PM EDT THU SEP 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MEIGS...MCMINN...
HAMILTON...BRADLEY AND EXTREME SOUTHERN RHEA COUNTIES UNTIL 445 PM
EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...MOVING NORTH AT 15 TO 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON...
CHARLESTON...ETOWAH...TASSO...HOPEWELL...CALHOUN...DENTVILLE...
RICEVILLE...HILLSVIEW AND BIG SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:43 AM EDTDense Fog AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more3 hr
Sep 22, 4:42 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.